Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 12, NWS Lincoln, IL

May 9, 2018Douglas County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 9, 2018, 8:31 PM CDT for Douglas County, Illinois. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2018, 8:31 PM CDT (01:31 UTC)
Expired
May 9, 2018, 9:15 PM CDT
In force
44 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Douglas County, IL

The radar

The Lincoln radar (KILX), 112 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 8:38 PM CDTHAIL 1Tuscola, IL
May 9, 8:40 PM CDTTSTM WND DMGTuscola, ILPOWER POLES SNAPPED OFF ON A CAR AT EAGLE MOUNTAIN CHURCH IN TUSCOLA
May 9, 8:48 PM CDTHAIL 0.75Camargo, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.5 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
2099 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

339 
WUUS53 KILX 100131
SVRILX
ILC041-100215-
/O.NEW.KILX.SV.W.0012.180510T0131Z-180510T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
831 PM CDT WED MAY 9 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Central Douglas County in east central Illinois...

* Until 915 PM CDT

* At 831 PM CDT, a severe thunderstorm was located just west of
  Tuscola, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Tuscola, Villa Grove, Newman, Camargo, Bourbon and Murdock. 

This includes Interstate 57 between mile markers 207 and 216.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 3979 8797 3972 8797 3973 8840 3982 8840
      3987 8823 3988 8794 3980 8793
TIME...MOT...LOC 0131Z 271DEG 28KT 3979 8831 

HAIL...1.00IN
WIND...60MPH
 
$$

Geelhart
3 follow-up statements
828 
WWUS53 KILX 100142
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
842 PM CDT WED MAY 9 2018

ILC041-100215-
/O.CON.KILX.SV.W.0012.000000T0000Z-180510T0215Z/
Douglas-
842 PM CDT WED MAY 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN DOUGLAS COUNTY...

At 841 PM CDT, severe thunderstorms were located along a line
extending from near Villa Grove to near Arcola, moving east at 35
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Public. At 829 pm, a 60 mph wind gust was reported at 
         Villa Grove, and hail to around dime size was reported
         near Tuscola. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Tuscola, Villa Grove, Newman, Camargo and Murdock. 

This includes Interstate 57 between mile markers 207 and 214.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lincoln.

&&

LAT...LON 3979 8797 3972 8797 3973 8834 3981 8832
      3987 8818 3988 8794 3980 8793
TIME...MOT...LOC 0141Z 269DEG 32KT 3987 8807 3973 8829 

HAIL...1.00IN
WIND...60MPH
 
$$

Geelhart
281 
WWUS53 KILX 100150
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
850 PM CDT WED MAY 9 2018

ILC041-100215-
/O.CON.KILX.SV.W.0012.000000T0000Z-180510T0215Z/
Douglas-
850 PM CDT WED MAY 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN DOUGLAS COUNTY...

At 850 PM CDT, severe thunderstorms were located along a line
extending from near Broadlands to near Hindsboro, moving east at 30
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. At 848 pm, penny size hail was
         reported at Camargo. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Newman, Camargo and Murdock. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lincoln.

&&

LAT...LON 3979 8797 3972 8797 3973 8825 3981 8822
      3987 8810 3988 8794 3980 8793
TIME...MOT...LOC 0150Z 271DEG 28KT 3987 8799 3973 8821 

HAIL...1.00IN
WIND...60MPH
 
$$

Geelhart
629 
WWUS53 KILX 100210
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
910 PM CDT WED MAY 9 2018

ILC041-100220-
/O.EXP.KILX.SV.W.0012.000000T0000Z-180510T0215Z/
Douglas-
910 PM CDT WED MAY 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DOUGLAS COUNTY
WILL EXPIRE AT 915 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.

LAT...LON 3979 8797 3972 8797 3973 8825 3981 8822
      3987 8810 3988 8794 3980 8793
TIME...MOT...LOC 0210Z 271DEG 28KT 3987 8780 3973 8802 

$$

Geelhart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:52 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 9, 6:52 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
652 PM CDT Wed May 9 2018

.SHORT TERM...(This evening through Thursday)
ISSUED AT 249 PM CDT Wed May 9 2018

Convection has begun to form near the Illinois River Valley early
this afternoon, as earlier high-res models were suggesting. This
is occurring ahead of the cold front, which is pushing across
eastern Iowa and northeast Missouri. Clearing behind the earlier
showers/storms is allowing CAPE's to reach above 2,000 J/kg in
western Illinois as the cap erodes, while some convective
inhibition lingers over the east. The scattered storms will
continue to push east through the afternoon, and should be out of
the eastern CWA toward sunset. Latest SPC Day1 outlook maintains
the slight risk of severe weather east of I-55, primarily for a
wind threat and perhaps some hail.

Following the storms, quiet conditions expected into much of
Thursday. Little change in temperatures behind the front, with
highs on Thursday still in the low-mid 80s.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 249 PM CDT Wed May 9 2018

Tail end of the frontal boundary will begin arcing back northeast
later Thursday, as a storm system organizes near the
Kansas/Colorado border. Could see some convection develop along it
as early as late afternoon between Springfield and St. Louis, but
most of the PoP's from this will be included during the evening.
With time, more of the rain shield will become established in
areas north of the front, which should become nearly stationary
just south of I-80. By early weekend, a southward drift is
expected, as a shortwave crosses the mid Mississippi Valley. The
models are in reasonable agreement with this front dropping south
to about I-72 by Saturday afternoon. While they also agree in most
of the rain chances north of there into Saturday night, the
GFS is much slower in diminishing the rain on Sunday.

The strength of the upper high over the southeast U.S. should
keep the front in our general vicinity through Monday. With it
there, PoP's will remain in the forecast due to MCS potential
along the boundary. Beyond Monday, the European model
significantly builds the ridge and diminishes the rain trends,
while the GFS keeps the boundary around even longer. With this
discrepancy, pinning down specific dry periods in the extended
will be difficult.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 652 PM CDT Wed May 9 2018

A line of thunderstorms will affect KDEC-KCMI eastward the first
few hours after 00Z. Locally strong and gusty winds along with
isolated hail will be possible with the thunderstorms. Otherwise,
VFR conditions will prevail through the TAF forecast period. Winds
SW 15-20 kts with gusts to 30 kts ahead of the line of
thunderstorms, shifting to westerly and decreasing to 5-10 kts
behind the line.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...37
Hazardous weather outlook, May 9, 3:24 PM CDT, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
324 PM CDT Wed May 9 2018

ILZ027>031-036-037-040>042-047>051-101100-
Cass-Fulton-Knox-Logan-Marshall-Mason-Menard-Morgan-Peoria-
Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford-
324 PM CDT Wed May 9 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Additional thunderstorms this afternoon may be strong to severe,
especially east of the Illinois River Valley. Damaging wind gusts
and large hail are the primary threats. The thunderstorm threat
will push off to the east by early evening.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed between 4 pm and 7 pm
today.

ILZ038-043>046-052>057-061>063-066>068-071>073-101100-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Jasper-Lawrence-Macon-McLean-Moultrie-
Piatt-Richland-Shelby-Vermilion-
324 PM CDT Wed May 9 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Additional thunderstorms are expected this evening, and some of
these may be strong to severe. Damaging wind gusts and large hail
are the primary threats. The thunderstorm threat will push off to
the east by early evening.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 5 pm and 9 pm today.

HJS

In the hours before

Local storm report, May 9, 7:56 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
756 PM CDT WED MAY 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     TSTM WND GST     WILLARD AIRPORT         40.04N 88.28W
05/09/2018  M63.00 MPH       CHAMPAIGN          IL   ASOS

&&

JRP
Local storm report, May 9, 8:07 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
807 PM CDT WED MAY 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             1 SE CHAMPAIGN          40.10N 88.25W
05/09/2018  U0.75 INCH       CHAMPAIGN          IL   PUBLIC

&&

37
Special weather statement, May 9, 8:14 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Lincoln IL
814 PM CDT WED MAY 9 2018

ILZ054>056-100200-
Douglas-Coles-Moultrie-
814 PM CDT WED MAY 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLES...EASTERN
MOULTRIE AND SOUTHWESTERN DOUGLAS COUNTIES UNTIL 900 PM CDT...

At 813 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sullivan, moving east at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sullivan, Arcola, Arthur, Lovington, Humboldt, Allenville, Cooks
Mill, Chesterville, Cadwell and Kirksville.

This includes Interstate 57 between mile markers 193 and 206.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 3953 8821 3953 8872 3973 8870 3973 8821
TIME...MOT...LOC 0113Z 272DEG 40KT 3963 8861

Geelhart
Special weather statement, May 9, 8:24 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Lincoln IL
824 PM CDT WED MAY 9 2018

ILZ055-100200-
Douglas-
824 PM CDT WED MAY 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR DOUGLAS COUNTY UNTIL 900 PM
CDT...

At 824 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tuscola, moving east at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Tuscola, Villa Grove, Atwood, Newman, Camargo, Bourbon, Murdock and
Garrett.

This includes Interstate 57 between mile markers 207 and 217.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 3979 8797 3972 8797 3973 8847 3987 8846
      3988 8794 3979 8794
TIME...MOT...LOC 0124Z 271DEG 35KT 3979 8835

Geelhart
Local storm report, May 9, 8:28 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
828 PM CDT WED MAY 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     3 N PESOTUM             39.96N 88.27W
05/09/2018                   CHAMPAIGN          IL   EMERGENCY MNGR

            SEMI TRAILER BLOWN OVER FROM STORM NORTH OF PESOTUM ON
            INTERSTATE 57 AT MILE MARKER 223

&&

JRP
Local storm report, May 9, 8:30 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
830 PM CDT WED MAY 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND GST     1 W SIDNEY              40.02N 88.09W
05/09/2018  M59 MPH          CHAMPAIGN          IL   MESONET

&&

JRP

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:16 PM CDTSevere Thunderstorm WarningILXChampaign, Piatt44 min
May 9, 7:21 PM CDTSevere Thunderstorm WarningILXChampaign, Macon, Piatt39 min
May 9, 7:43 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion32 min
May 9, 8:14 PM CDTSpecial Weather StatementILXMoultrie46 min
May 9, 8:20 PM CDTAreal Flood AdvisoryILXChampaign3 hr
May 9, 8:24 PM CDTSpecial Weather StatementILXDouglas36 min
May 9, 8:44 PM CDTSevere Thunderstorm WarningILXColes, Douglas, Edgar46 min
May 9, 8:48 PM CDTSevere Thunderstorm WarningILXColes, Cumberland, Effingham, Moultrie, Shelby42 min
May 9, 9:48 PM CDTSpecial Weather StatementILXClark27 min
May 9, 10:22 PM CDTSpecial Weather StatementILXCrawford23 min
May 10, 5:57 PM CDTSpecial Weather StatementILXClay48 min
May 10, 6:26 PM CDTSpecial Weather StatementILXRichland49 min
May 10, 6:33 PM CDTSevere Thunderstorm WarningILXLawrence, Richland42 min
May 10, 6:56 PM CDTSpecial Weather StatementILXClay49 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.